Background: Urinary calculi can be caused by a variety of reasons, such as metabolic abnormalities,
urinary tract infection and obstruction. Certain medications can induce urinary stone disease.
Ceftriaxone, a third generation cephalosporin with broad spectrum antibiotic activity, primarily
eliminated by the kidneys, has now been widely used for treatment of infection. It has been long considered
safe, especially in children. However, more and more cases about ceftriaxone induced nephrolithiasis
as a rare side effect have been reported.
Conclusion: This complication generally resolves spontaneously with cessation of the drug. Severe
nephrolithiasis can cause post renal acute renal failure (PARF). There is limited information about
how this complication develops, though high doses and extended treatment periods are generally considered
to be responsible. Understanding the mechanisms would help the doctors to be aware of this
rare complication and respond with proper treatment. The primary goal of this review is to discuss the
possible mechanisms based on the most recent literatures.